New York, 2017

Strong Wind in New York, March 10, 2017

March 10, 2017 · NWS ALY · 1 event in 1 county or zone

Winds became gusty behind an arctic boundary that pushed through the Capital Region. These winds brought down a tree and several power lines in and around Giffords Church Road in Rotterdam, knocking out power to the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Winds became gusty behind an arctic boundary that pushed through the Capital Region. These winds brought down a tree and several power lines in and around Giffords Church Road in Rotterdam, knocking out power to the area. Portions of Giffords Church Road were closed until repairs were completed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 10, 5:03 PM EST, 57 minutes earlier.

Area forecast discussion, Mar 10, 5:03 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Albany NY
503 PM EST Fri Mar 10 2017

.SYNOPSIS...
A frigid airmass will invade the region tonight as an arctic
boundary moves through. Brisk and gusty winds will only make it
feel even colder resulting in dangerously cold wind chills. Some
lake effect snow showers will impact portions of the western
Mohawk Valley, Schoharie Valley and eastern Catskills overnight
into Saturday. A large snowstorm is possible early next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Wind Chill Advisory is in effect from 1 am to 1 pm Saturday for
the southern and western Adirondacks, Lake George Saratoga
region, western and central Mohawk Valley, Schoharie Valley,
Helderbergs, eastern Catskills, northern Taconics, and the
higher terrain across Southern Vermont and the Berkshires in
Massachusetts.

Some snow showers will accompany the arctic boundary as it
sweepsthrough. Can not rule the chance for a few snow squalls.
This threat is expected to be limited to area north and west of
the Capital District.

A frigid airmass will invade the region tonight in the wake of
an arctic boundary. Westerly flow across the region is already
brisk and gusty as the departing low which brought the light to
moderate snowfall to the far southern portion of the area
continues to deepen as it moves away from the region. With the
passage of the arctic boundary winds will shift the northwest
and temperatures will tumble as a much colder air is ushered in.

Lows are forecast to bottom out below zero across the western
and southern Adirondacks and across the higher terrain of the
southern Green Mountains and eastern Caskills with 10 to 15
degrees in the mid Hudson Valley and single digits across the
rest of the forecast area. The brisk and gusty winds of 10 to 20
mph with gusts of 30 to 40 mph will result in wind chill readings
below zero with values of 15 to 25 below across mainly the higher
terrain; above 1000 feet so a wind chill advisory has been issued.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
On Saturday we will challenge the record low maximum temperatures
for the date with highs only expected to recover into the single
digits across the western and southern Adirondacks and across
the higher terrain of the southern Green Mountains and eastern
Catskills with low/mid 20s in the mid Hudson Valley and mainly
teens across the rest of the area. Refer to climate section for
the record low maximums for March 11th.

Winds will remain brisk and gusty through the day Saturday
making the already frigid temperatures feel much colder. Wind
chill readings are expected to remain below zero through the
day.

Winds gusts will approach wind advisory criteria across some of
the forecast area especially in areas where northwest winds are
enhanced by the terrain. Will add mention to our hazardous
weather outlook that a wind advisory may be needed if stronger
winds gusts are expected.

With a northwest lake effect snow showers will impact portions
of the western Mohawk Valley, Schoharie Valley and eastern
Catskills into Saturday afternoon. Only a light accumulation of
snow is expected where snow showers persist.

Region remains under cyclonic flow as short waves maintain the
longwave trough over the region. Temperatures will moderate some
for Sunday and Monday but will be well below normal by around
15 degrees. Daytime highs will be near what the normal nighttime
lows are.

Wind chill advisories will likely be needed for Saturday night
into Sunday for the same areas as tonight, those generally
above 1000 feet. Temperatures will drop into the single digits
with more below zero readings across western and southern
Adirondacks and across the higher terrain of the southern Green
Mountains and eastern Catskills. Winds will weaken but will
remain rather brisk especially in the evening and across the
higher terrain. Have this mentioned in the current wind chill
advisory and in the hazardous weather outlook,

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Although model and ensemble guidance all suggest a rapidly
developing coastal system will form for the start of the extended
period, there continues to be a large amount of uncertainty
regarding the extent and exact impacts of this storm on the region.

On Monday night, sfc low pressure is expected to be located off the
coast of the Carolinas and headed northeast.   A large source of the
uncertainty will depend on exactly how this developing coastal wave
off the mid-Atlantic states interacts with a sharp upper level
trough approaching out of the Great Lakes and Ohio Valley. The
models differ regarding on the amount of phasing that occurs, which
will have an impact on the track of surface low.

The models that show less phasing and interaction between the two
systems (such as the 12z ECMWF and 12z GGEM) have a further east
track of the surface storm and have lower amounts of QPF over the
area, with heavier amounts further east closer to the surface storm.
In addition, without full phasing of the systems, the system is more
progressive and doesn't impact the area for as long. Meanwhile, the
12z GFS and most members of the 12Z GEFS show more phasing, a closed
off 500 hpa low and high amounts of QPF over the area, with a closer
track to the coast. Also, the GFS brings precip in quicker on Monday
night and has heavy precip for Tuesday into Tuesday night. It
also still lingers areas of light snowfall into Wednesday as
well.

Using a blended approach, will allow pops to rise Monday night,
although not quite likely or categorical pops, as those look to
occur on Tuesday. Will start to taper POPs down Tuesday evening
into Tuesday night, although will continue with slight to low
chc pops into Wednesday in case the slower and more phased
scenario pans out.

Will continue to mention this storm in the HWO, as we have been for
the last 24 hours.  QPF and snow amounts are still far from certain.
While at least a few inches look to occur (especially for southern
and eastern areas), a more widespread heavy snowfall still is very
much possible.  Temps look to mainly be in the teens and 20s at
night with 30s during the day for Monday night through Wednesday.

Behind this system, mainly dry weather is expected for the remainder
of the work week.  There could be some lake effect snow showers or
flurries for far western areas, but these look rather light.  Temps
will continue to be below normal with an upper level trough in
control, with highs just in the 30s and lows in the teens for
Wednesday through Friday.

A northern stream system could head towards the area for Friday
night into the weekend, with another period of light snowfall.
However, this is rather far out, so expect this to change a lot
between now and then.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
The back edge of the snowfall should work through KPOU early in
the TAF period, bringing an improvement to VFR cigs/vsby.
Elsewhere, scattered snow showers may impact the terminals from
time to time, with low probability of visibility restriction.
The exception will be at KGFL, where briefly heavier squalls may
impact the terminal as an Arctic boundary pushes in from the
north. A TEMPO has been added to delineate the most likely time
for the occurrence of visibility restrictions. The midlevel
cloud shield is departing this afternoon and will be replaced by
VFR-level stratocu. The coverage of this cloud layer is expected
to be SCT-BKN through the TAF period.

Winds will be on the increase into the late afternoon and
evening as a frigid airmass filters into the region. Northwest
winds have the potential to gust to 25-30kt or greater through
roughly 06Z tonight, before diminishing slightly. Northwest gusts
to 25-30 kt are likely Saturday as well, with the potential for
gusts to 35 kt at KALB/KPSF.

Outlook...

Saturday Night: Low Operational Impact. Breezy NO SIG WX.
Sunday: Low Operational Impact. Breezy NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: Moderate Operational Impact. Chance of SN.
Tuesday: High Operational Impact. Likely SN.
Tuesday Night: Moderate Operational Impact. Chance of SN.
Wednesday: Moderate Operational Impact. Chance of SHSN.

&&

.HYDROLOGY...
A frigid airmass will invade the region tonight as an arctic
boundary sweeps through. Below normal temperatures are expected
to persist through much of next week allowing ice to form.

After isolated to scattered snow showers into this evening some
lake effect snows will impact portions of the western Mohawk
Valley into the eastern Catskills in the northwest flow
overnight into Saturday. Otherwise, a snowstorm is possible
early next week; Monday night into Tuesday night. Please refer
to the long term section for details.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.CLIMATE...
Record low maximum temperatures for Saturday, March 11th will
be challenged as an arctic airmass settles in.

March 11th Record Low Maximum Temperatures:
Albany NY: 20 degrees in 1940
Glens Falls NY: 19 degrees in 1960
Poughkeepsie NY: 31 degrees in 1960

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Wind Chill Advisory from 1 AM to 1 PM EST Saturday for NYZ032-
     033-038>042-047-048-051-054-058-063-082-083.
MA...Wind Chill Advisory from 1 AM to 1 PM EST Saturday for MAZ001-
     025.
VT...Wind Chill Advisory from 1 AM to 1 PM EST Saturday for VTZ013-
     014.

&&

SYNOPSIS...IAA/Thompson
NEAR TERM...IAA
SHORT TERM...IAA
LONG TERM...Frugis
AVIATION...Thompson
HYDROLOGY...IAA
CLIMATE...
Hazardous weather outlook, Mar 10, 5:10 PM EST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
510 PM EST Fri Mar 10 2017

MAZ001-025-NYZ032-033-038>042-047-048-051-054-058-063-082-083-VTZ013-
014-111200-
Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton-
Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga-
Northern Warren-Schoharie-Western Schenectady-Western Albany-
Eastern Rensselaer-Western Greene-Western Ulster-Northern Fulton-
Southeast Warren-Bennington-Western Windham-
510 PM EST Fri Mar 10 2017

...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO 1 PM EST SATURDAY...

This Hazardous Weather Outlook is for the southern and western
Adirondacks, Lake George Saratoga region, western and central Mohawk
Valley, Schoharie Valley, Helderbergs, eastern Catskills, northern
Taconics, Berkshires and the higher terrain across Southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

Wind chill advisories will likely be needed again Saturday night
into Sunday for dangerously cold conditions.

Brisk and gusty winds are expected Saturday especially during the
afternoon. If stronger wind gusts are expected then a wind advisory
will need to be issued.

A strong coastal storm is expected to develop early next week.
Depending on the exact track of the storm, a potentially significant
amount of accumulating snowfall is possible over portions of the
region Monday night into early Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ001-013-NYZ043-049-050-052-053-059>061-064>066-084-VTZ015-111200-
Northern Litchfield-Southern Litchfield-Northern Washington-
Eastern Schenectady-Southern Saratoga-Eastern Albany-
Western Rensselaer-Eastern Greene-Western Columbia-Eastern Columbia-
Eastern Ulster-Western Dutchess-Eastern Dutchess-Southern Washington-
Eastern Windham-
510 PM EST Fri Mar 10 2017

This Hazardous Weather Outlook is for the Capital District,
Washington County, mid Hudson Valley, northwestern Connecticut and
the Connecticut River Valley of southern Vermont.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Brisk and gusty winds are expected Saturday especially during the
afternoon. If stronger wind gusts are expected then a wind advisory
will need to be issued.

A strong coastal storm is expected to develop early next week.
Depending on the exact track of the storm, a potentially significant
amount of accumulating snowfall is possible over portions of the
region Monday night into early Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 10, 1:05 PM EST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
105 PM EST FRI MAR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     SNOW             RHINEBECK               41.93N  73.91W
03/10/2017  M3.0 INCH        DUTCHESS           NY   METEOROLOGIST

&&

EVENT NUMBER ALY1702490

DBT
Local storm report, Mar 10, 1:06 PM EST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
106 PM EST FRI MAR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     SNOW             COTTEKILL               41.85N  74.10W
03/10/2017  M3.7 INCH        ULSTER             NY   TRAINED SPOTTER

&&

EVENT NUMBER ALY1702491

DBT
Local storm report, Mar 10, 2:34 PM EST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
234 PM EST FRI MAR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     SNOW             3 NE LAGRANGEVILLE      41.68N  73.72W
03/10/2017  M4.3 INCH        DUTCHESS           NY   PUBLIC

&&

EVENT NUMBER ALY1702492

DBT
Local storm report, Mar 10, 2:36 PM EST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
236 PM EST FRI MAR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     SNOW             1 SSW FAIRVIEW          41.72N  73.92W
03/10/2017  M4.0 INCH        DUTCHESS           NY   CO-OP OBSERVER

&&

EVENT NUMBER ALY1702493

DBT
Local storm report, Mar 10, 3:11 PM EST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
311 PM EST FRI MAR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     SNOW             3 S KINGSTON            41.89N  74.00W
03/10/2017  M4.5 INCH        ULSTER             NY   TRAINED SPOTTER

            0.43 LIQUID

&&

EVENT NUMBER ALY1702494

DBT
Local storm report, Mar 10, 3:25 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
325 PM EST FRI MAR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     SNOW             HARWINTON               41.77N  73.06W
03/10/2017  M3.3 INCH        LITCHFIELD         CT   PUBLIC

&&

EVENT NUMBER ALY1702495

DBT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Eastern Schenectady

When
March 10, 6:00 PM EST to 11:00 PM EST
Where
Eastern Schenectady forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679379.